Q:

2/8/2013
If a patient presents to you with execise-induced urticaria, but he has never had anaphylaxis or oral angioedema, would you prescribe that patient an epi auto-injector or not? What if the patient had asthma-- would that affect your decision? (I realize there is probably no "right" or "wrong" answer to this question, but I am curious what you would do.)

A:

Thank you for your inquiry.

In my experience, exercise-induced urticaria and exercise-induced anaphylaxis are similar entities, existing along a spectrum of severity, rather than being separate conditions. That is, I have personally seen patients experience only exercise-induced urticarial manifestations on occasion who later develop full-blown exercise-induced anaphylaxis. I have also seen patients who have experienced full-blown exercise-induced anaphylaxis have episodes characterized only by urticaria at a later time.

Thus, I do prescribe an automatic epinephrine injector for any patient who presents with exercise-induced urticaria regardless of whether they experienced systemic symptoms during the episode that prompted their visit.

Since I would prescribe an automatic epinephrine injector regardless of whether they had asthma, the presence of asthma does not alter my decision. But, as you know, asthma is a risk factor for severe and fatal anaphylactic events, so one could conceivably argue the point that the presence of asthma would make one more likely to prescribe an automatic epinephrine injector.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.
 

AAAAI - American Academy of Allergy Asthma & Immunology